Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 259, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 20, 2011, 5:08 PM EDT for Calhoun County, Richland County, Sumter County, South Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2011, 5:08 PM EDT (21:08 UTC)
- Expired
- Aug 20, 2011, 5:45 PM EDT
- In force
- 37 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Calhoun County, SC, Richland County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 56 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 5:16 PM EDT | TSTM WND DMG | 7 Ne St. Matthews, SC | TRI-COUNTY ELECTRIC REPORTED OUTAGES DUE TO DOWNED POWER LINES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 748 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1183 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
019
WUUS52 KCAE 202108
SVRCAE
SCC017-079-085-202145-
/O.NEW.KCAE.SV.W.0259.110820T2108Z-110820T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
508 PM EDT SAT AUG 20 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
CENTRAL CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
SOUTHWESTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 545 PM EDT
* AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10
MILES WEST OF PINEWOOD AND MOVING NORTHEAST AT 10 MPH. THE STORM
WILL AFFECT OUTDOOR ENTHUSIAST ALONG THE CONGAREE...WATEREE AND
SANTEE RIVERS...INCLUDING THE UPPER SECTION OF LAKE MARION.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE PINEWOOD
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
LAT...LON 3372 8045 3371 8047 3372 8048 3370 8048
3363 8065 3365 8071 3370 8077 3376 8078
3391 8063 3374 8044
TIME...MOT...LOC 2107Z 231DEG 7KT 3375 8063
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:56 PM EDT, 3 hours 12 minutes earlier.
Area forecast discussion, Aug 20, 1:56 PM EDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 156 PM EDT SAT AUG 20 2011 .SYNOPSIS... SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED THROUGH MONDAY AS MOISTURE INCREASES ACROSS THE AREA. A WEAK COLD FRONT WILL MOVE SLOWLY ACROSS THE REGION MONDAY AFTERNOON. DRIER AIR WILL FILTER IN BEHIND THE FRONT THROUGH TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... MODELS AND SATELLITE WATER VAPOR IMAGERY INDICATE UPPER SHORT WAVE CURRENTLY IN OUR VICINITY WHICH WILL SLOWLY PUSH TOWARDS THE COAST TODAY. MID LEVEL CLOUD COVER WILL IMPEDE HEATING SOME INITIALLY BUT BETTER INSOLATION MAY OCCUR LATER THIS AFTERNOON. THOUGH SOME NVA BEHIND THE SHORT WAVE ALONG WITH DRY AIR ALOFT MAY WORK AGAINST CONVECTIVE COVERAGE...INDICATIONS OF CONSIDERABLE LOW LEVEL MOISTURE PLUS PROMISE OF MODERATE INSTABILITY IN DIURNAL HEATING PROVIDES SOME CHANCE OF CONVECTION. WILL MAINTAIN SLIGHT CHANCE TO CHANCE POPS. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... IN GENERAL THE REGION WILL REMAIN UNDER THE SAME UPPER FLOW AS THE PAST FEW DAYS. THIS MEANS AN EAST COAST TROUGH...WITH MAIN UPPER HIGH RESIDING OVER THE LOWER PLAINS STATES. NORTHWEST FLOW ALOFT...AND ONSHORE FLOW AT THE SURFACE. MODELS SHOW AN INCREASE IN LOW LEVEL MOISTURE WITH PRECIPITABLE WATER LIKELY ABOVE 2.00 INCHES BY SUNDAY AFTERNOON. WITH MODERATE INSTABILITY AND SHORT WAVE TROUGH APPROACHING...EXPECT SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. TEMPERATURES SHOULD BE ON THE HIGH SIDE OF MAXIMUM TEMPERATURE GUIDANCE SUNDAY DUE TO LOW LEVEL WARM ADVECTION AHEAD OF APPROACHING FRONT. FRONT SLOWLY MOVING ACROSS THE REGION MONDAY...MAY HANG UP IN THE SOUTHEAST MIDLANDS OR UNDERGO FRONTOLYSIS. DEEPER MOISTURE SHIFTING EAST OF THE AREA...BUT WITH MODERATE TO STRONG INSTABILITY SOUTHEAST MIDLANDS THINK SCATTERED STORMS IN THAT AREA...SO WENT ABOVE MOS GUIDANCE THERE...ELSWHERE...DIMINISHING THREAT FOR THUNDERSTORMS. && .LONG TERM /TUESDAY THROUGH SATURDAY/... UPPER RIDGE REMAINS CENTERED OVER THE SOUTHERN PLAINS WITH WITH A WEAK UPPER TROUGH OVER THE EAST COAST THROUGH MID-WEEK. APPEARS DRIER AIR ACROSS THE AREA TUESDAY AND TRIGGER LACKING...SO NO POPS FORECAST. ENSEMBLE GUIDANCE SUGGESTS AN INCREASE IN DIURNAL CONVECTION BY LATE WEEK AS MOISTURE INCREASES. LOTS OF UNCERTAINTIES WITH FUTURE TRACK OF TROPICAL WAVE NOW ENTERING EASTERN CARIBBEAN WHICH MAY HAVE AN INFLUENCE ON OUR WEATHER BY END OF THE PERIOD. TEMPERATURES AT OR JUST ABOVE CLIMATOLOGY. && .AVIATION /17Z SATURDAY THROUGH WEDNESDAY/... VFR CONDITIONS CURRENTLY WITH SCT TO BKN MID LEVEL CLOUD COVER. DAYTIME HEATING AND MODERATE INSTABILITIES EXPECTED TO RESULT IN AT LEAST A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...BUT CONFIDENCE TOO LOW TO INCLUDE MENTION IN THE TAFS AT THIS TIME. FOG POSSIBLE LATE TONIGHT/EARLY SUNDAY MORNING DEPENDING ON CLOUD COVER. WILL MENTION MAINLY MVFR VSBYS AT THIS TIME AT THE MOST FAVORED LOCATIONS AGS/OGB...IN LINE WITH LATEST GUIDANCE. EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS MAY OCCUR IN EARLY MORNING FOG/STRATUS AS WELL AS IN AFTERNOON AND EVENING CONVECTION EACH DAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS... NEAR TERM...07 SHORT TERM... LONG TERM... AVIATION...31
Hazardous weather outlook, Aug 20, 4:33 AM EDT, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 433 AM EDT SAT AUG 20 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-210845- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 433 AM EDT SAT AUG 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 20, 3:10 PM EDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
310 PM EDT SAT AUG 20 2011
SCZ026-027-030-202000-
AIKEN-LEXINGTON-SALUDA-
310 PM EDT SAT AUG 20 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...SALUDA
AND AIKEN COUNTIES THROUGH 400 PM EDT...
AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR MONETTA...MOVING EAST AT 15 TO 20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BATESBURG...LEESVILLE AND RIDGE SPRING...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3390 8167 3402 8130 3369 8126 3376 8163
3380 8167 3381 8165 3382 8168 3383 8169
TIME...MOT...LOC 1911Z 260DEG 19KT 3385 8153Special weather statement, Aug 20, 3:44 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
344 PM EDT SAT AUG 20 2011
SCZ027-030-035-036-041-202045-
AIKEN-BAMBERG-BARNWELL-LEXINGTON-ORANGEBURG-
344 PM EDT SAT AUG 20 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BAMBERG...
LEXINGTON...AIKEN...ORANGEBURG AND BARNWELL COUNTIES THROUGH 445 PM
EDT...
AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM
WAGENER TO WILLISTON TO OLAR. THESE STORMS WERE MOVING DRIFTING EAST
AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BAMBERG...BARNWELL...BLACKVILLE...DENMARK AND WILLISTON...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
LOCALLY HEAVY RAIN WITH AMOUNTS FROM 1 TO 2 INCHES...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3342 8159 3376 8140 3383 8113 3377 8106
3375 8106 3375 8103 3374 8101 3372 8101
3371 8104 3367 8101 3348 8099 3318 8078
3315 8084 3309 8117
TIME...MOT...LOC 1943Z 270DEG 2KT 3369 8134 3345 8138
3315 8117Special weather statement, Aug 20, 4:03 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
403 PM EDT SAT AUG 20 2011
SCZ038-202100-
CLARENDON-
403 PM EDT SAT AUG 20 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CLARENDON COUNTY
THROUGH 500 PM EDT...
AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...OVER CLARENDON COUNTY. LITTLE MOVEMENT WAS
NOTED.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
LAKE MARION AND JORDAN.
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MARION.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3351 8010 3348 8014 3347 8014 3345 8017
3344 8023 3345 8024 3345 8025 3344 8027
3345 8028 3344 8031 3361 8032 3362 8007
TIME...MOT...LOC 2002Z 355DEG 8KT 3352 8017Special weather statement, Aug 20, 4:50 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
450 PM EDT SAT AUG 20 2011
SCZ027-028-037-202130-
CALHOUN-LEXINGTON-RICHLAND-
450 PM EDT SAT AUG 20 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...RICHLAND
AND CALHOUN COUNTIES THROUGH 530 PM EDT...
AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...7 MILES EAST OF GASTON...MOVING EAST AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GASTON...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
LOCALLY HEAVY RAIN WITH AMOUNTS FROM 1 TO 2 INCHES...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3369 8103 3370 8104 3370 8108 3378 8115
3387 8112 3392 8085 3365 8083
TIME...MOT...LOC 2050Z 269DEG 8KT 3379 8097The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 9:30 PM EDT | Special Weather Statement | CAE | Fairfield | 60 min |
| Aug 19, 11:00 PM EDT | Special Weather Statement | CAE | Lexington | 60 min |
| Aug 20, 3:10 PM EDT | Special Weather Statement | CAE | Lexington | 50 min |
| Aug 20, 3:44 PM EDT | Special Weather Statement | CAE | Bamberg | 61 min |
| Aug 20, 3:50 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington, Orangeburg | 40 min |
| Aug 20, 4:03 PM EDT | Special Weather Statement | CAE | Clarendon | 57 min |
| Aug 20, 4:06 PM EDT | Areal Flood Advisory | CAE | Clarendon | 114 min |
| Aug 20, 4:50 PM EDT | Special Weather Statement | CAE | Calhoun | 40 min |
| Aug 20, 6:56 PM EDT | Special Weather Statement | CAE | Newberry | 34 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.